Drug Reaction with Eosinophilia and Systemic Symptoms Following Antibiotic Cement Spacer Placement

View at publisher
Authors: Jonathan C. Arnold, Elliot Druten, Rachel P. Kowal, J. Szatkowski, Luke A. Lopas
Cited by: 1
References: 21

Abstract

CASE: A 44-year-old woman with an infected pilon fracture nonunion developed Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) after prolonged intravenous vancomycin and implantation of a vancomycin/tobramycin-loaded antibiotic cement spacer (ACS). Fevers, rash, and eosinophilia persisted despite stopping systemic vancomycin and starting corticosteroids. ACS explantation led to symptom resolution; however, severe thrombocytopenia developed, requiring therapeutic plasma exchange. A daptomycin-loaded spacer was reimplanted before definitive hindfoot fusion. CONCLUSION: This case of DRESS in the setting of an ACS highlights management challenges, supports early recognition and spacer removal, proposes a treatment algorithm, and suggests daptomycin as an alternative for local antibiotic delivery.

Fields of Study & Subjects

Orthopedic Infections and Treatments Bone fractures and treatments Surgical Sutures and Adhesives

Publication details

Journal / source
JBJS Case Connector
Publisher
Ovid Technologies (Wolters Kluwer Health)
Volume
16
Issue
1
Publication date
1 January 2026
Language
EN